Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
First of all, apologies for the bad grammar and spelling mistakes, English is not my first Language. ....................my mom 72 was diagnosed with paranoid schizoprenia november 2012. i took her to hospital because 'she seemed out of touch with reality", (although she talked a lot about people stealing her stuff and were paranoid about keys and slots she was very active in every day life like driving around, went to restaurants, did her own gardening ets etc.. she received very good treatment at the state mental facility and they prescribed her risperidone 1mg to take at 5pm. these pills had a lot of negative effects on her. (this is the first time in her life she is taking any medication) I took her out of her house to come and stay with me += 2000km away, she did not eat at all and neclected hygene etc etc. So I have tremendious guilt by taking her first of all to hospital and taking over her whole life, I also felt left out of any discussion about treatment at hospital. I know she had a brain scan and they told me 'there is already some type of shrinking" She has at the moment very low interaction with the rest of our family, we need to talk to her about self care and she has no self-confidence. SO I had to take my mom again to the state docter in Cape Town South Africa complaining about a lot of stuff with the medicine because my mom does not seem to cope at all? Complaints were the following: she gets hot flushes at night while sleeping., its seems to me there is a stiffness in her jaw?, SHE CANNOT SLEEP AT NIGHT BECAUSE OF ANCIETY ATTACTS, her hands started shaking, cannot eat, bites on her teeth, wants to sleep the whole day, jittery, she cannot be alone for 5 minutes then she starts panicing, sy cant drive a car at all, no self confidence, she is affraid for the daily life , (no social communication) so the young docter recommende new medicine they gave her the following (she uses this now for ten days but....... nothing of the negitive affects disappeared. On many web pages on psychotic disorders the docters said that my mum with her illness can have a fullfilled life still (or I do not understand what this illness is about. they new docter student gave her the following ATORVASTATIN 40 MG TO TAKE ONE AT NIGHT OLANZAPINE 2.5 MG TO TAKE ONE TABLET AT 5 O CLOCK AT NIGHT CITALOPRAM 20 MG TO TAKE 1/2 FOR FIRST 7 DAYS THAN ONE TABLET AT 5 AT NIGHT. My question is this, WHY DOES MY MOTHER NOT SLEEP AT NIGHT, THEN IN THE DAY TIME SHE IS SO TIRED AND CANNOT GET OUT OF BED BEFORE 3"OCLOCK IN THE AFTERNOON (THEN SHE DREADS DRINKING MEDICINE AGAIN AT 5"O CLOCK. When she gets up at 3"o clock it seems that the medicine is sort of out of her system, then she can smell and taste and she is jolly and speak and watch tv and she is a total different person????? Because these doctors are in Cape Town South Africa, and I am in Swakopmund, namibia I have to take her to my GP to get another 6 months prescription (he is not qualified and we do not have any qualified psychiatrist or psychologists in our immediate radius. To get the medicine (it will not be the same as in Cape Town) ?????? I want to take the answer to him and he must find me the right medication with less negative impact for my mum???? Can you please help me?? I WANT TO KNOW IF THE DOSAGES ARE NOT TO STRONG FOR MY MOM THAT IS WHY SHE IS NOT FUNCTIONING PROPPERLY? SHE CANNOT SLEEP THE WHOLE DAY??????? I CHECKED ON THE INTERNET ON A SOUTH AFRICAN SCHIZOPHRENIA SITE AND FOUD THE FOLLOWING MEDICINE AVAILABLE IN SOUTH AFRICA FOR ATYPICAL ANTI-PSYCHOTICS Aripprazole trade name Abilify, Amisulpride trade name Solian, Clozapine trade name Leponex, Olanzapine trade name Zyprexa, Quetiapine trade name Seroquel, Risperidone trade name Resperdal Consta. I want to take your answer to my GP FOR my mothers next 6 months prescription, however its not important for me to understand your answer, as long as my GP can help me with the right medicine for my mom. If she continues to stay in bed the whole day like this she will not see Christmas. The young docter also said to me I cannot blame the pills alone it is also my mums illness that affects her life at this moment ( ???but she was not like this end of 2012 when I first took her to the doctor, from the fist day she dranked the pills she STARTED CHANGING FOR THE WORSE) I need to look after her I will not allow her to go to the state mental instetution at alle. Not over my dead body.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.
I believe that I can help you.
It seems that your mother had already been suffering and deteriorating from the effects of schizophrenia by the time you intervened.
Doctors were following their protocols by giving her risperidone, which most likely was responsible for her jaw stiffness and possible insomnia, but probably not her anxiety.
The anxiety is probably due to her change in her environment to a very foreign place. She could be helped if you had a garden at your place with a gardener and she could participate in the gardening. It would be most helpful to her.
The shrinkage in the brain scans is a fairly certain sign of schizophrenia. Take a look at this website from Australia that illustrates with pictures and words, how shrinkage looks and how it can indicate the physical effects of schizophrenia upon the brain.
The atorvastatin could also be the cause of the insomnia and of the flushing of her face. It could be making her stay up at night while the olanzapine
While the olanzapine is causing somnolence (sleepiness) during the day.
Talk to her psychiatrist about lowering her medication dosages. It seems that she may be sensitive to these medications and is reacting to them. She seems to do better when they wear off so that should tell the doctor some important information about her dosage.
You also need a plan where her drugs are monitored more often that every six months. If the doctor changes the prescription, she needs to be monitored after the first month to see what changes need to be made.
Here is the brain shrinkage website:
The three drugs she is taking now are not contraindicated (meaning that it is fine to take them together), but the effects on her are severe and her doctor should consider lowering the dosages or changing the time of day that they are administered (atorvastatin during the day and olanzapine at night).
Finally, a supplement of vitamin B12 can help to slow brain shrinkage and may help her in her day to day reactions. It cannot hurt her. Read this article:
There are many factors involved here, and the most important thing is to keep her monitored by a doctor (psychiatrist is usually best) who can work with and adjust her medications.
I hope that I have helped some. I shall keep her and your in my prayers.
Elliott, MAE, LPCC, NCC, CCMHC
THANKS, I WILL COME BACK TO YOU AS SOON AS I SORTED THINGS OUT WITH THE DOCTOR (HE IS COMING BACK IN 7 DAYS)